Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 95, NWS Bismarck, ND

June 16, 2018Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 16, 2018, 9:56 AM MDT for Grant County, Hettinger County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 9:56 AM MDT (15:56 UTC)
Expired
Jun 16, 2018, 10:48 AM MDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 116 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS53 KBIS 161556
SVRBIS
NDC037-041-161700-
/O.NEW.KBIS.SV.W.0095.180616T1556Z-180616T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
956 AM MDT SAT JUN 16 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Eastern Hettinger County in southwestern North Dakota...
  Northwestern Grant County in south central North Dakota...

* Until 1100 AM MDT.

* At 955 AM MDT, a severe thunderstorm was located over Mott, moving
  northeast at 40 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  New Leipzig around 1020 AM MDT.
  Heart Butte Dam around 1040 AM MDT.

Other locations impacted by this severe thunderstorm include Burt,
Leith, Heil and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4641 10254 4672 10187 4630 10156 4622 10244
TIME...MOT...LOC 1555Z 245DEG 36KT 4638 10237 

HAIL...1.25IN
WIND...<50MPH
 
$$

PA
5 follow-up statements
213 
WWUS53 KBIS 161610
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1010 AM MDT SAT JUN 16 2018

NDC037-041-161700-
/O.CON.KBIS.SV.W.0095.000000T0000Z-180616T1700Z/
Hettinger ND-Grant ND-
1010 AM MDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT
FOR EASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES...

At 1010 AM MDT, a severe thunderstorm was located 9 miles northeast
of Mott, moving northeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Heart Butte Dam around 1040 AM MDT.

Other locations impacted by this severe thunderstorm include Burt,
Leith, Heil and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4648 10235 4672 10187 4630 10156 4629 10224
TIME...MOT...LOC 1610Z 243DEG 38KT 4644 10216 

HAIL...1.00IN
WIND...<50MPH
 
$$

PA
558 
WWUS53 KBIS 161621
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1021 AM MDT SAT JUN 16 2018

NDC037-041-161700-
/O.CON.KBIS.SV.W.0095.000000T0000Z-180616T1700Z/
Hettinger ND-Grant ND-
1021 AM MDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT
FOR EAST CENTRAL HETTINGER AND NORTHWESTERN GRANT COUNTIES...

At 1020 AM MDT, a severe thunderstorm was located 7 miles northwest
of New Leipzig, or 9 miles west of Elgin, moving northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Elgin around 1030 AM MDT.
  Heart Butte Dam around 1040 AM MDT.

Other locations impacted by this severe thunderstorm include Leith,
Bentley and Heil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4651 10222 4672 10187 4633 10158 4631 10211
TIME...MOT...LOC 1620Z 247DEG 35KT 4646 10204 

HAIL...1.00IN
WIND...<50MPH
 
$$

AYD
159 
WWUS53 KBIS 161633
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1033 AM MDT SAT JUN 16 2018

NDC041-161643-
/O.CAN.KBIS.SV.W.0095.000000T0000Z-180616T1700Z/
Hettinger ND-
1033 AM MDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HETTINGER COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4654 10206 4655 10205 4668 10184 4635 10160
      4634 10196
TIME...MOT...LOC 1633Z 248DEG 35KT 4653 10197 4639 10190 

$$

NDC037-161700-
/O.CON.KBIS.SV.W.0095.000000T0000Z-180616T1700Z/
Grant ND-
1033 AM MDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT
FOR NORTHWESTERN GRANT COUNTY...

At 1033 AM MDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Heart Butte Dam to near Elgin,
moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

These severe storms will be near...
  Heart Butte Dam around 1045 AM MDT.

Other locations impacted by these severe thunderstorms include Leith
and Heil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4654 10206 4655 10205 4668 10184 4635 10160
      4634 10196
TIME...MOT...LOC 1633Z 248DEG 35KT 4653 10197 4639 10190 

HAIL...1.00IN
WIND...<50MPH
 
$$

PA
006 
WWUS53 KBIS 161641
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1041 AM MDT SAT JUN 16 2018

NDC037-161700-
/O.CON.KBIS.SV.W.0095.000000T0000Z-180616T1700Z/
Grant ND-
1041 AM MDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT
FOR NORTHWESTERN GRANT COUNTY...

At 1041 AM MDT, severe thunderstorms were located along a line
extending from Heart Butte Dam to 4 miles northeast of Elgin, moving
northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

These severe thunderstorms will remain over mainly rural areas of
northwestern Grant County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4668 10184 4642 10166 4640 10185 4658 10201
TIME...MOT...LOC 1641Z 242DEG 36KT 4659 10185 4645 10178 

HAIL...1.00IN
WIND...<50MPH
 
$$

PA
372 
WWUS53 KBIS 161648
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1048 AM MDT SAT JUN 16 2018

NDC037-161658-
/O.CAN.KBIS.SV.W.0095.000000T0000Z-180616T1700Z/
Grant ND-
1048 AM MDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4668 10184 4642 10166 4640 10185 4658 10201
TIME...MOT...LOC 1647Z 245DEG 36KT 4662 10177 4648 10170 

$$

PA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:17 AM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 16, 8:17 AM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
917 AM CDT Sat Jun 16 2018

.UPDATE...
Issued at 910 AM CDT Sat Jun 16 2018

Tweaked precipitation chances through this evening based on
latest observation trends and high resolution guidance. Elevated
thunderstorms will continue to increase over the southwest and
south central, where marginally severe hail may be possible over
the next few hours. Any surface based severe thunderstorm threat
will likely be later in the afternoon over our far southeast, near
the southern James River Valley. Updated the sky and wind grids
using a blend of the latest CAMs, and blended the latest
observations to the forecast.

UPDATE Issued at 627 AM CDT Sat Jun 16 2018

For early morning update have increased precipitation chances
over the southern James River Valley as initial round of
thunderstorms continue their approach. Remainder of forecast
continues to be on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Sat Jun 16 2018

Current surface analysis places low over eastern Colorado, with
inverted trough stretching off to the northeast. Upper level
analysis places broad low dropping through the Pacific northwest,
while secondary low spins over the desert southwest. Ridge remains
over the Mississippi River Valley into the western Great Lakes,
while strong and active southwest flow remains over our area.

Persistant southwest flow aloft will continue to eject a variety
of disturbances over the area as aforementioned broad upper low
continues to gradually settle south. In the meantime, eastern
Colorado surface low will shift towards the northeast. Chances for
showers and thunderstorms will continue through the day across the
area. There is some concern for severe weather as the latest run
of short-term models have shifted some stronger instability into
the southern James River Valley and far south central North
Dakota where enhanced deep layer shear is noted. With various
waves moving through, the timing on potential severe is a little
tricky as a severe storm or two could develop this morning as an
initial wave lifts through from the south, or this afternoon/early
eve as storms fire off along the boundary to the south and east,
with a storm or two possibly lifting to the north into our area.
With that all said, expect the best chances for widespread severe
to remain to our south and east. Precipitation chances continue
into tonight.

.LONG TERM...(Sunday through Friday)
Issued at 342 AM CDT Sat Jun 16 2018

Shower and thunderstorm chances continue into Sunday, though this
may be restricted to mainly southern areas as surface high
attempts to push in. This will continue into Monday with only low
chances lingering mainly along our southern border. Mainly dry
conditions expected on Tuesday as upper low meanders over the
western CONUS with modest ridging setting up over our area ahead
of it.

Precipiation chances then remain low for the remainder of the work
week with a variety of weak disturbances moving through.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 16 2018

Widespread rain showers with scattered thunderstorms are expected
through this evening, with coverage gradually diminishing
tonight. Expect ceilings to gradually dissipate today into
tonight, with many areas dropping to MVFR levels, IFR ceilings
possible late over southwest North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, Jun 16, 8:08 AM MDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
908 AM CDT Sat Jun 16 2018

NDZ037-045>048-050-051-171415-
Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
908 AM CDT Sat Jun 16 2018 /808 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible today. A few storms may become severe
with hail size up to a half dollar, gusty winds, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over various portions of the area
Sunday and Monday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

NDZ001>005-009>013-017>023-025-031>036-040>044-171415-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-
908 AM CDT Sat Jun 16 2018 /808 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today, but severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over various portions of the area
Sunday and Monday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ZH

In the hours before

Special weather statement, Jun 16, 6:11 AM MDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
711 AM CDT SAT JUN 16 2018

NDZ051-161245-
Dickey ND-
711 AM CDT SAT JUN 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DICKEY COUNTY
UNTIL 745 AM CDT...

At 711 AM CDT, strong thunderstorms were located along a line
extending from near Rutland to near Sand Lake Wildlife Refuge.
Movement was northeast at 45 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Oakes, Ludden, Guelph and Glover.

Very heavy rainfall and frequent cloud to ground lightning is
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek shelter inside a building or vehicle.

&&

LAT...LON 4594 9842 4625 9824 4626 9801 4594 9801
TIME...MOT...LOC 1211Z 209DEG 38KT 4602 9757 4581 9826

PA
Special weather statement, Jun 16, 8:30 AM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
830 AM MDT SAT JUN 16 2018

NDZ040-043-044-161515-
Adams ND-Slope ND-Bowman ND-
830 AM MDT SAT JUN 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN...SOUTH CENTRAL
SLOPE AND WEST CENTRAL ADAMS COUNTIES UNTIL 915 AM MDT...

At 830 AM MDT, strong thunderstorms were clustered over Mud Buttes,
or 20 miles southwest of Bowman, moving northeast at 35 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Bowman, Scranton, Rhame, Reeder, Mud Buttes, Griffin, Gascoyne,
Sunset Butte, Bowman Haley Dam and Buffalo Springs.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4595 10396 4653 10353 4603 10279 4594 10342
TIME...MOT...LOC 1430Z 221DEG 31KT 4603 10375

HARGROVE
Special weather statement, Jun 16, 8:59 AM MDT, 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
859 AM MDT SAT JUN 16 2018

NDZ043-044-161515-
Adams ND-Bowman ND-
859 AM MDT SAT JUN 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOWMAN AND
NORTHWESTERN ADAMS COUNTIES UNTIL 915 AM MDT...

At 859 AM MDT, strong thunderstorms were located along a line
extending from 6 miles northwest of Scranton to 13 miles southwest of
Reeder. Movement was northeast at 40 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Scranton, Reeder, Bucyrus, Gascoyne and Buffalo Springs.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4623 10334 4628 10305 4628 10293 4604 10277
      4594 10320
TIME...MOT...LOC 1459Z 243DEG 36KT 4623 10320 4598 10315

PA
Local storm report, Jun 16, 9:35 AM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1035 AM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     HAIL             8 N REEDER              46.22N 102.94W
06/16/2018  E0.88 INCH       ADAMS              ND   TRAINED SPOTTER

            NICKEL SIZE HAIL LASTED FOR ABOUT 2 MINUTES.
            TIME ESTIMATED FROM RADAR.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:11 AM MDTSpecial Weather StatementBISDickey34 min
Jun 16, 8:30 AM MDTSpecial Weather StatementBISBowman, Slope45 min
Jun 16, 8:59 AM MDTSpecial Weather StatementBISBowman16 min
Jun 16, 9:03 AM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope57 min
Jun 16, 11:32 AM MDTSpecial Weather StatementBISMorton13 min
Jun 16, 11:47 AM MDTSpecial Weather StatementBISBurleigh13 min
Jun 16, 4:28 PM MDTSpecial Weather StatementBISStutsman47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.